Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Milwaukee, WI

May 31, 2010Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 31, 2010, 3:40 AM CDT for Rock County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2010, 3:40 AM CDT (08:40 UTC)
Expired
May 31, 2010, 4:15 AM CDT
In force
35 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 56 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS53 KMKX 310840
SVRMKX
WIC105-310915-
/O.NEW.KMKX.SV.W.0013.100531T0840Z-100531T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 AM CDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 415 AM CDT

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FOOTVILLE...OR 7 MILES NORTHEAST OF
  BRODHEAD...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOOTVILLE AROUND 345 AM CDT.
  DOWNTOWN JANESVILLE AROUND 400 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
INDIANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4272 8936 4285 8902 4284 8900 4269 8892
      4261 8929
TIME...MOT...LOC 0840Z 243DEG 31KT 4268 8925
WIND...HAIL <50MPH 1.50IN

$$

CRAVEN
2 follow-up statements
050 
WWUS53 KMKX 310856
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 AM CDT MON MAY 31 2010

WIC105-310915-
/O.CON.KMKX.SV.W.0013.000000T0000Z-100531T0915Z/
ROCK WI-
356 AM CDT MON MAY 31 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL 
ROCK COUNTY UNTIL 415 AM CDT...

AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF FOOTVILLE...OR 6 MILES
NORTHWEST OF DOWNTOWN JANESVILLE...MOVING NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH 
CENTRAL ROCK COUNTY ALONG INTERSTATE 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4277 8922 4285 8903 4285 8901 4284 8900
      4269 8892 4267 8917
TIME...MOT...LOC 0856Z 243DEG 31KT 4274 8908
WIND...HAIL <50MPH 1.25IN

$$

CRAVEN
278 
WWUS53 KMKX 310913
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
413 AM CDT MON MAY 31 2010

WIC105-310923-
/O.EXP.KMKX.SV.W.0013.000000T0000Z-100531T0915Z/
ROCK WI-
413 AM CDT MON MAY 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK COUNTY WILL
EXPIRE AT 415 AM CDT...

THE STORM WHICH PROMPTED THE WARNING WILL MOVE OUT OF THE WARNED 
AREA SHORTLY.

LAT...LON 4277 8922 4285 8903 4285 8901 4284 8900
      4269 8892 4267 8917
TIME...MOT...LOC 0913Z 243DEG 31KT 4281 8890

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 AM CDT, 10 minutes earlier.

Area forecast discussion, May 31, 3:30 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON MAY 31 2010

.SHORT TERM...

SFC COLD FRONT CURRENTLY LOCATED FROM BETWEEN SBN AND PORT
WASHINGTON THROUGH MENOMINEE FALLS...NWS SULLIVAN...EVANSVILLE AND
SOUTHERN GREEN COUNTY. ISOLATED CONVECTION FIRED UP JUST AHEAD OF
THE FRONT OFF AND ON SINCE MIDNIGHT AND ISOLATED STORMS CONTINUE TO
FIRE ALONG THE FRONT. TEMPS BEHIND THE FRONT WITH THE LIGHT NW WINDS
ARE STILL IN THE MID TO UPPER 60S UPSTREAM. ALSO...THERE IS A
SIGNIFICANT LAG BETWEEN THE SFC FRONT AND THE SCATTERED CONVECTION
THAT IS ASSOCIATED WITH THE WEAKENING 850-700MB FGEN. THE STORMS
ALONG THE FRONT ARE QUITE SMALL BUT MEATY...LIKELY PRODUCING SMALL
HAIL...WITH 60 TO 70 DBZ WELL ABOVE THE FREEZING LEVEL.

TODAY...FORECAST CONFIDENCE...MEDIUM.

ISOLATED TO SCATTERED TSTORMS LIKELY THIS MORNING UNTIL THE 850MB
BAROCLINIC AND FGEN ZONE PASSES CWA. PRECIP CHANCES ENDING IN SE
EARLY THIS AFTERNOON. TEMPS SHOULD WARM NICELY AFTER EVERYTHING IS
OVER...GETTING UP TO ALMOST 80...ESPECIALLY OUT WEST.

TONIGHT...FORECAST CONFIDENCE...HIGH.

HIGH PRESSURE OVER THE AREA TONIGHT. DRY WEATHER. MOSTLY CLEAR
SKIES. MIN TEMPS MILD...IN THE MID TO UPPER 50S.

TUESDAY...FORECAST CONFIDENCE...HIGH.

STRONG WARM AIR ADVECTION KICKS IN AHEAD OF AN APPROACHING SFC LOW
AND UPPER SHORTWAVE. HIGH CHANCE FOR SHOWERS...ESPECIALLY LATE IN
THE NIGHT. QPF UP TO AN INCH IN MODELS. WILL LIKELY NEED TO RAIS
POPS.

TUESDAY NIGHT INTO WEDENSDAY...FORECAST CONFIDENCE...MEDIUM.

A RIGOROUS SHORTWAVE CROSSING SOUTHERN ONTARIO AND A WEAKER
SHORTWAVE TREKKING ACROSS SOUTHERN MN /AIDED BY RIGHT ENTRANCE
REGION OF UPPER JET/ ON TUE WILL MOST LIKELY GENERATE SOME
THUNDERSTORMS ACROSS MN AND IOWA ALONG A SFC COLD FRONT. THE 00Z NAM
PRODUCES AN MCS OR BOW ECHO-LIKE STRUCTURE IN THE QPF FIELD OVER
CENTRAL IOWA TUE EVENING AND THEN BRINGS IT ACROSS CENTRAL IL ON
WED. MEANWHILE...IT ALSO GENERATES PRECIP ALONG THE SFC FRONT THAT
IS SLOWER THAN THE GFS TO CROSS IL OVERNIGHT. THE NAM FCSTS THE
FRONT TO STALL OVER THE WI/IL BORDER FROM 12Z TO 21Z WED...WHICH
WOULD KEEP SHOWERS FOCUSED OVER THE CWA. THE 00Z GFS AND 00Z ECMWF
SHOW SHOWERS AND TSTORMS SHIFTING INTO WI AND NORTHERN IL OVERNIGHT
TUE NIGHT WITH THE SFC FRONT AND 925MB BAROCLINIC ZONE REACHING
SOUTHERN WI BY 12Z WED AND THE WI/IL BORDER BY 18Z. THE 850MB LOW
LEVEL JET /LLJ/ IS PROJECTED TO REACH INTO SOUTHERN WI TUE
NIGHT...ALTHOUGH NAM KEEPS IT SOUTH ACROSS IL.

THE GFS UNDERGOES SOME CONVECTIVE FEEDBACK ISSUES AS IT BRINGS THE
FRONT ACROSS THE WI/IL BORDER AND INTO NORTHERN IL ON WED. THE NAM
KEEPS REGENERATING SHOWERS AND TSTORMS ALONG THE FRONT...FOCUSED
OVER THE CWA ALL DAY WED.

THE MODELS DIVERGE SIGNIFICANTLY WED NIGHT. GFS AND NAM BRING HIGH
PRESSURE INTO THE AREA AND THE ECMWF BRING THE SFC LOW DIRECTLY
ACROSS SOUTHERN AND CENTRAL WI. WENT WITH BLEND IN FCST. LOW TEMPS
WED NIGHT WITH DEPEND ON WHICH MODEL SOLN PANS OUT.

.LONG TERM...

THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM.

THE DISCREPENCY BETWEEN THE MODELS CONTINUES...SO WENT WITH A
COMPROMISE...KEEPING SMALL POPS OVER EASTERN CWA THROUGH THU
MORNING. THEN FOR FRI...THE GFS IS AT LEAST 12 HRS QUICKER THAN THE
ECMWF WITH BRINGING WARM AIR ADVECTION SHOWERS INTO WI. TEMPS DURING
THIS PERIOD WILL AGAIN DEPEND ON WHICH MODEL SOLN PANS OUT.

&&

.AVIATION...
THUNDERSTORMS BEGINNING TO DEVELOP RIGHT ALONG WEAK FRONT AND SHOULD
CONTINUE IN SCATTERED FASHION THROUGH THE MIDDAY HOURS.  THESE
APPEAR TO BE MAINLY EAST OF MADISON...BUT WILL IMPACT THE SOUTHEAST
WI TAFS THROUGH ABOUT 18Z.  STORMS WILL LIKELY HAVE SMALL HAIL.

IN THE WAKE OF THE COLD FRONT AND WITH SOME LOW LEVEL MOISTENING DUE
TO THUNDERSTORMS...COULD BE A PERIOD OF MVFR CEILINGS IN THE MORNING
HOURS.  WILL BE DIFFICULT TO TIME AND MAY NOT INCLUDE IN 12Z TAF
ISSUANCE.

EXPECT VFR CONDITIONS FROM THIS AFTERNOON THROUGH TUESDAY MORNING AS
DRIER AIR WORKS BACK INTO SOUTHERN WISCONSIN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...13
AVIATION/MARINE...02
Hazardous weather outlook, May 30, 4:27 PM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
427 PM CDT SUN MAY 30 2010

WIZ046-047-051-052-056>060-062>072-311100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
427 PM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR
ADVISORY FOR OZONE UNTIL 11 PM FOR SHEBOYGAN...OZAUKEE...
MILWAUKEE...RACINE AND KENOSHA COUNTIES.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY LATER
TONIGHT. BRIEF LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO
40 MPH MAY OCCUR WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS INTO MEMORIAL DAY...MAINLY IN THE
MORNING...AS A WEAKENING COLD FRONT MOVES THROUGH THE REGION.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY...AS
LOW PRESSURE MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY
APPROACH SEVERE LEVELS TUESDAY NIGHT...AS A WARM FRONT MOVES TOWARD
THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

LMZ643>646-311100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
427 PM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NEARSHORE
WATERS...MAINLY LATER TONIGHT. SMALL HAIL AND WIND GUSTS TO 30 KNOTS
ARE POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS INTO MEMORIAL DAY...MAINLY IN THE
MORNING...AS A WEAKENING COLD FRONT MOVES THROUGH THE REGION.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY...AS
LOW PRESSURE MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY
APPROACH SEVERE LEVELS TUESDAY NIGHT...AS A WARM FRONT MOVES TOWARD
THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS WELL.

GEHRING
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 31, 1:39 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
139 AM CDT MON MAY 31 2010

WIZ051-052-310745-
FOND DU LAC-SHEBOYGAN-
139 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST FOND DU LAC AND WESTERN
SHEBOYGAN COUNTIES...

AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN DODGE COUNTY...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CAMPBELLSPORT BY 150 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN
Special weather statement, May 31, 2:38 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
238 AM CDT MON MAY 31 2010

WIZ068-310845-
GREEN-
238 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHERN GREEN COUNTY...

AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF MONROE...MOVING NORTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MONROE BY 320 AM CDT...
  MONROE AIRPORT BY 325 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:08 AM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.